Flash Flood, Oswego
- When
- May 11, 3:00 PM EST to 5:00 PM EST
- Where
- Oswego County, 0.49 mi NNE of Fulton to 0.91 mi SE of Fulton
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 43.327, -76.417
Intense rainfall from a thunderstorm caused flash flooding in the city of Fulton during the late afternoon hours. Just over an inch of rain fell in less than a half hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Intense rainfall from a thunderstorm caused flash flooding in the city of Fulton during the late afternoon hours. Just over an inch of rain fell in less than a half hour. The flowing water washed away the foundation and collapsed basement walls of two houses on Seneca street. Flood waters also caused damage at the Fulton Urgent Care facility.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 11, 1:14 PM EST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
214 PM EDT MON MAY 11 2015
.SYNOPSIS...
A STALLED FRONTAL BOUNDARY WILL REMAIN NEAR THE AREA THROUGH TONIGHT
AND ACT AS A PATHWAY FOR SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS.
THE FRONT WILL FINALLY SWEEP THROUGH THE AREA TONIGHT INTO
TUESDAY AND BRING AN END TO MOST OF THE RAIN...ALTHOUGH A FEW
BRIEF LIGHT SHOWERS WILL STILL BE POSSIBLE THROUGH WEDNESDAY. WARM
AND HUMID WEATHER WILL PERSIST TODAY BEFORE MUCH COOLER AIR
ARRIVES BEHIND THE FRONT BY MIDWEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
SEVERAL LINES OF CONVECTION FORMING THIS AFTERNOON...TWO WELL
INLAND ALONG SUBTLE BOUNDARIES TOWARD THE FINGER LAKES REGION BUT
WELL EAST OF ANY LAKE BOUNDARIES. A SINGLE CELL HAS FORMED ALONG
THE LAKE ERIE BOUNDARY NEAR 18Z. THESE LINES SHOULD CONTINUE TO
MOVE STEADILY EAST THIS AFTERNOON. WIND SHEAR IS MARGINAL FOR
SEVERE WEATHER WITH WINDS ALOFT NEAR 20-30KT.
AS THIS AREA OF CONVECTION MOVES EAST OF THE EASTERN LAKE ONTARIO
REGION AROUND OR BEFORE SUNSET...THE NEXT AREA OF CONVECTION
ASSOCIATED WITH A PREFRONTAL TROUGH AHEAD OF THE MAIN COLD FRONT
SHOULD BE QUICKLY APPROACHING THE REGION. TIMING FOR THIS EVENT
SHOULD BE DURING THE EVENING IN WESTERN NY...AND MIDNIGHT OR
SO/LATER EAST OF THE GENESEE VALLEY WITH STEADILY DECREASING
INTENSITY WITH TIME.
ON TUESDAY...THE DAY SHOULD START OFF DRY WITH COLD AIR ADVECTION
CONTINUING THROUGHOUT THE DAY. WITH LEFT OVER MOISTURE AND JUST
ENOUGH JUST ENOUGH INSTABILITY IN THE AFTERNOON...SOME BRIEF LOW
TOPPED SHOWERS MAY DEVELOP ALONG LAKE BREEZE BOUNDARIES...BUT
THESE WILL BE SHORT-LIVED WITH MOSTLY TRACE AMOUNTS.
THE MAIN CONCERN WILL BE WINDS. LOW LEVEL WINDS SHOULD EASILY MIX
DOWN ALONG THE LAKE PLAINS...WITH GUSTS TO 50MPH IN THE AFTERNOON.
WILL ISSUE A WIND ADVISORY FOR TUESDAY...PRIMARILY DURING THE
AFTERNOON HOURS.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
WINDS AND ANY LEFTOVER SHOWERS WILL DIMINISH TUESDAY NIGHT. WEDNESDAY
AND WEDNESDAY NIGHT EXPANSIVE NORTHERN CANADIAN SOURCED HIGH
PRESSURE WILL BUILD EAST ACROSS THE GREAT LAKES WITH A NORTH WEST
FLOW OF DRY MODIFIED- ARCTIC AIR CONTINUING TO WORK ACROSS THE
FORECAST AREA. 850MB TEMPS OF 0C WHICH IS ABOUT 6 DEGREES BELOW
NORMAL WILL KEEP HIGHS STRUGGLING TO REACH INTO THE 50S DESPITE
THE STRONG MAY SUNSHINE. WINDS SHOULD SLACKEN WITH ANOTHER CHANCE
OF INLAND DIURNAL SHOWERS IF ENOUGH SYNOPTIC MOISTURE REMAINS.
TEMPERATURES WEDNESDAY NIGHT WILL SLIP INTO THE 30S AND LOW 40S SO
FROST MAY BECOME A CONCERN WITH CLEAR SKIES AND LIGHT
WINDS...MAINLY INLAND FROM THE IMMEDIATE LAKESHORES.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE SURFACE HIGH CENTERS OVERHEAD ON THURSDAY WITH ANOTHER COOL DAY
EXPECTED THEN SHIFTS TO THE EAST COAST FRIDAY WITH A SOUTHERLY FLOW
WARMING TEMPERATURES BACK TOWARD NORMAL. ADVECTION OF EVEN WARMER
AND MORE MOIST AIR NEXT WEEKEND BRINGS BACK CHANCES OF SHOWERS LATER
FRIDAY INTO SATURDAY AS GLOBAL MODELS FORECAST A WAVE OF LOW
PRESSURE AND 500MB SHORTWAVE CUTTING EAST ACROSS PENNSYLVANIA.
TEMPERATURES THEN LOOK TO RISE ABOVE NORMAL BY NEXT SUNDAY AS THE
12Z GFS AND ECMWF BOTH SHOW EAST COAST 500MB RIDGING DEVELOPING
AGAIN
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH EARLY THIS AFTERNOON. EXPECT
CONVECTION TO INCREASE IN COVERAGE DURING THE AFTERNOON WITH THE
BULK OF THE ACTIVITY FORMING ALONG AND INLAND OF THE LAKE BREEZE
BOUNDARIES. THESE STORMS WILL PRODUCE AREAS OF BRIEF
MVFR/IFR...WITH MAINLY VFR BETWEEN THE MORE ORGANIZED AREAS OF
CONVECTION.
OUTLOOK...
TONIGHT...VFR WITH BRIEF MVFR/IFR IN SHOWERS AND THUNDERSTORMS.
TUESDAY AND WEDNESDAY...MAINLY VFR WITH A CHANCE OF A SHOWER.
THURSDAY AND FRIDAY...VFR.
&&
.MARINE...
WINDS WILL REMAIN RELATIVELY LIGHT THIS AFTERNOON ON BOTH LAKES
AS A WARM AIRMASS AND RELATIVELY WEAK PRESSURE GRADIENT REMAINS IN
PLACE. ANY SCATTERED THUNDERSTORMS WHICH CROSS THE AREA WILL HAVE
THE POTENTIAL TO PRODUCE LOCALLY GUSTY WINDS AND HIGHER WAVES.
A COLD FRONT WILL CROSS THE AREA LATE TONIGHT AND TUESDAY. BEHIND
THIS FRONT MUCH COOLER AIR WILL SURGE INTO THE LOWER LAKES WITH A
PERIOD OF SMALL CRAFT ADVISORY CONDITIONS EXPECTED TUESDAY
THROUGH WEDNESDAY AS WINDS INCREASE ALONG AND BEHIND THE COLD
FRONT.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY FROM 10 AM TO 6 PM EDT TUESDAY FOR NYZ001>003-
010>012-019-085.
MARINE...NONE.
&&
SYNOPSIS...TMA/ZAFF
NEAR TERM...ZAFF
SHORT TERM...HITCHCOCK/WCH
LONG TERM...SMITH
AVIATION...TMA/ZAFF
MARINE...TMA/ZAFFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 220 PM EDT MON MAY 11 2015 NYZ004>008-013-014-020-021-121830- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON-ONTARIO- CATTARAUGUS-ALLEGANY- 220 PM EDT MON MAY 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERAL ROUNDS OF SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT. SOME STORMS MAY CONTAIN HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING. A FEW STORMS MAY ALSO CONTAIN GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AN UNSEASONABLY COLD AIRMASS WILL ARRIVE FOR THE MIDDLE OF THE WEEK WITH POTENTIAL FOR TEMPERATURES TO DIP INTO THE 30S WEDNESDAY NIGHT. FROST MAY DEVELOP WITH CLEAR SKIES AND LIGHT WINDS EXPECTED...ESPECIALLY INLAND FROM THE IMMEDIATE LAKESHORES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>003-010>012-019-085-121830- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- SOUTHERN ERIE- 220 PM EDT MON MAY 11 2015 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERAL ROUNDS OF SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT. SOME STORMS MAY CONTAIN HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING. A FEW STORMS MAY ALSO CONTAIN GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. AN UNSEASONABLY COLD AIRMASS WILL ARRIVE FOR THE MIDDLE OF THE WEEK WITH POTENTIAL FOR TEMPERATURES TO DIP INTO THE 30S WEDNESDAY NIGHT. FROST MAY DEVELOP WITH CLEAR SKIES AND LIGHT WINDS EXPECTED...ESPECIALLY INLAND FROM THE IMMEDIATE LAKESHORES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121830- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 220 PM EDT MON MAY 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND ESPECIALLY TONIGHT. A FEW STORMS MAY CONTAIN GUSTY WINDS AND LOCALLY HIGHER WAVES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 113 PM EDT MON MAY 11 2015 NYZ021-111745- ALLEGANY- 113 PM EDT MON MAY 11 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY... AT 111 PM EDT...A STRONG THUNDERSTORM WAS NEAR GENESEE...OR NEAR WELLSVILLE...MOVING NORTHEAST AT 15 MPH. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS IS POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... WHITESVILLE... OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANDOVER...PAYNESVILLE AND STANNARDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4201 7798 4223 7774 4200 7775 4200 7799 TIME...MOT...LOC 1711Z 225DEG 11KT 4205 7788 REYNOLDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 301 PM EDT MON MAY 11 2015 NYZ004-014-111945- ONTARIO-WAYNE- 301 PM EDT MON MAY 11 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO AND SOUTHERN WAYNE COUNTIES... AT 300 PM EDT...A STRONG THUNDERSTORM WAS NEAR PALMYRA OR 13 MILES EAST OF FAIRPORT...MOVING EAST AT 20 MPH. STRONG WINDS...HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... NEWARK AROUND 315 PM EDT. LYONS AROUND 330 PM EDT. CLYDE AROUND 345 PM EDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PORT GIBSON...NORTH ROSE...HURON...ALTON...WILLOW CREEK ESTATES...WALWORTH...FAIRVILLE AND ROSE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4302 7728 4318 7729 4326 7684 4303 7679 TIME...MOT...LOC 1900Z 264DEG 17KT 4309 7717 REYNOLDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 309 PM EDT MON MAY 11 2015 NYZ004-014-111945- ONTARIO-WAYNE- 309 PM EDT MON MAY 11 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO AND SOUTHERN WAYNE COUNTIES... AT 300 PM EDT...A STRONG THUNDERSTORM WAS NEAR PALMYRA OR 13 MILES EAST OF FAIRPORT...MOVING EAST AT 20 MPH. STRONG WINDS...HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... NEWARK... LYONS... CLYDE... OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PORT GIBSON...NORTH ROSE...HURON...ALTON...WILLOW CREEK ESTATES...WALWORTH...FAIRVILLE AND ROSE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4302 7728 4318 7729 4326 7684 4303 7679 TIME...MOT...LOC 1900Z 264DEG 17KT 4309 7717 REYNOLDS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
333 PM EDT MON MAY 11 2015
NYZ004>006-112000-
NORTHERN CAYUGA-OSWEGO-WAYNE-
333 PM EDT MON MAY 11 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OSWEGO...CAYUGA AND
NORTHEASTERN WAYNE COUNTIES...
AT 332 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF CLYDE
OR 12 MILES SOUTH OF FAIR HAVEN BEACH STATE PARK...MOVING NORTHEAST
AT 35 MPH.
STRONG WINDS...SMALL HAIL AND VERY HEAVY RAIN ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAIR HAVEN BEACH STATE PARK...CATO...STERLING...IRA...HURON...
CONQUEST...WOLCOTT...VICTORY...HANNIBAL...RED CREEK...MERIDIAN...
GRANBY CENTER...SOUTH BUTLER...FURNISS AND SOUTH HANNIBAL.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4323 7648 4315 7647 4314 7649 4310 7647
4311 7649 4309 7650 4304 7671 4325 7690
4334 7672 4331 7671 4333 7670 4334 7670
4342 7654 4323 7638
TIME...MOT...LOC 1932Z 241DEG 30KT 4317 7678
REYNOLDSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
353 PM EDT MON MAY 11 2015
NYZ006-008-112045-
LEWIS-OSWEGO-
353 PM EDT MON MAY 11 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LEWIS...
OSWEGO AND CAYUGA COUNTIES...
AT 353 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR FAIR HAVEN BEACH STATE PARK TO 6 MILES WEST OF
VIENNA...AND MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
OSWEGO...FULTON...PULASKI...CENTRAL SQUARE...REDFIELD...BATTLE ISLAND
STATE PARK...SELKIRK SHORES STATE PARK...MEXICO POINT STATE PARK...
NINE MILE POINT...BREWERTON...HASTINGS...SCRIBA...VOLNEY...
RICHLAND...CONSTANTIA...WEST MONROE...PALERMO...NEW HAVEN...PHOENIX
AND MINETTO.
THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 32 AND 36.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4342 7555 4348 7581 4333 7589 4331 7586
4315 7588 4320 7608 4327 7620 4322 7619
4320 7622 4324 7627 4320 7628 4323 7631
4323 7648 4326 7648 4325 7661 4332 7661
4352 7642 4353 7624 4363 7619 4356 7540
TIME...MOT...LOC 1953Z 232DEG 20KT 4327 7674 4325 7585
CHURCHThe Ft Drum radar (KTYX), 76 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582914.